Alert archive / Nebraska / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 63, NWS North Platte, NE

May 24, 2003Lincoln County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at May 24, 2003, 12:26 AM CDT for Lincoln County, Nebraska. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 24, 2003, 12:26 AM CDT (05:26 UTC)
Expired
May 24, 2003, 1:30 AM CDT
In force
64 min
Issued by
NWS North Platte, NE
Area
Counties, with a storm outline in the text

County Lincoln County, NE

The radar

The North Platte radar (KLNX), 92 km from the middle of the area, began a volume at 05:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 23, 9:45 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 5.4 hours before the alert went out and 1 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2003-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 295 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2003-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 81 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
295 J/kg
Mixed-layer CIN
-109 J/kg
Mixed-layer LCL
1088 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
81 m²/s²
0-3 km storm-relative helicity
173 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLBF 240526
SVRLBF
NEC111-240630-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1225 AM CDT SAT MAY 24 2003

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LINCOLN COUNTY IN SOUTHWEST NEBRASKA

* UNTIL 130 AM CDT

* AT 1222 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THE MOST DANGEROUS PART OF A SEVERE THUNDERSTORM 19 MILES NORTH OF
  NORTH PLATTE...OR ABOUT 12 MILES SOUTHEAST OF TRYON...MOVING SOUTH
  AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  10 MILES EAST OF HERSHEY AROUND 1255 AM CDT
  OVER NORTH PLATTE AROUND 100 AM CDT
  15 MILES WEST OF MAXWELL AROUND 110 AM CDT
  12 MILES NORTHEAST OF DICKENS AROUND 130 AM CDT

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER IN A SMALL
INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST
PROTECTION.

THIS THUNDERSTORM IS CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING
WINDS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY FOR RELAY
TO THE NATIONAL WEATHER SERVICE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 300 AM CDT
SATURDAY MORNING FOR SOUTHWESTERN NEBRASKA.

LAT...LON 4139 10024 4139 10111 4080 10111 4070 10022

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 3:23 PM CDT, 9 hours 3 minutes earlier.

Area forecast discussion, May 23, 3:23 PM CDT, 9 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
323 PM CDT FRI MAY 23 2003

...CONVECTION THE MAIN CONCERNS TONIGHT...

UPPER LEVEL WINDS HAVE WEAKENED THIS AFTN.  PERHAPS MAKING FOR A
MORE FAVORABLE THUNDERSTORM ENVIRONMENT.  BEST INSTABILITY ACROSS
NEB PANHANDLE AND ERN WY...NE CO.  DISTURBANCE IS SWEEPING DOWN THRU
WRN SD THIS AFTN.  EXPECT THUNDERSTORM ACTIVITY TO BECOME SCATTERED
THRU EARLY EVENING WITH A STORM OR TWO REACHING SVR LIMITS.  SPC
CONFERENCE CALL UNDERWAY FOR PANHANDLE.  IF THE ACTIVITY SHOULD
SPREAD EWD A SECOND WATCH WILL BE ISSUED FOR WRN AND NCNTL NEB.

WAVE MOVES THRU TONIGHT WITH CLEARING MOST AREAS BY MORNING.
THEREAFTER...SAT AND ONWARD.  WARMING AND DRIER WEATHER.  NO
OBVIOUS RAIN THREAT IS EXPECTED SATURDAY THROUGH FRIDAY.

.LBF...NONE.

CDC
Hazardous weather outlook, May 23, 10:58 AM CDT, 13 hours 28 minutes before
NEZ004>010-022>029-035>038-056>059-069>071-094-232045-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1058 AM CDT FRI MAY 23 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL
NEBRASKA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE WEATHER THIS AFTERNOON AND TONIGHT
ACROSS PORTIONS OF THE OUTLOOK AREA. THIS AREA IS GENERALLY ALONG
AND WEST OF A LINE FROM MERRIMAN...IN NORTHWESTERN CHERRY
COUNTY...TO BROKEN BOW...IN CENTRAL CUSTER COUNTY.

EAST AND SOUTHEASTERLY WINDS WILL STRENGTHEN TODAY AHEAD OF AN
APPROACHING COLD FRONT. THIS WILL ALLOW PLENTY OF LOW LEVEL MOISTURE
TO STREAM INTO THE OUTLOOK AREA THIS AFTERNOON.

BY LATE AFTERNOON...A COUPLE OF UPPER LEVEL DISTURBANCES WILL DIVE
OUT OF THE NORTHERN ROCKIES INTO EASTERN WYOMING AND THE PANHANDLE
OF NEBRASKA. SHOWERS AND THUNDERSTORMS WILL INITIATE IN THESE
LOCATIONS LATER THIS AFTERNOON...MOVING SOUTHEAST INTO PORTIONS OF
WESTERN AND NORTH CENTRAL NEBRASKA. THE GREATEST SEVERE WEATHER
HAZARD THIS AFTERNOON WILL BE FROM LARGE HAIL. LOOK FOR
THUNDERSTORMS TO BECOME MORE NUMEROUS OVERNIGHT AS THE COLD FRONT
BEGINS TO PUSH INTO THE OUTLOOK AREA. AS THUNDERSTORMS
ORGANIZE...THE MAIN THREAT OVERNIGHT WILL BE FROM LARGE HAIL AND
DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A STRONG RIDGE OF HIGH PRESSURE WILL ANCHOR ITSELF ACROSS THE
CENTRAL ROCKIES OVER THE NEXT WEEK. THIS WILL INHIBIT SEVERE WEATHER
FROM DEVELOPING SO NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON WEST OF A LINE
FROM MERRIMAN TO BROKEN BOW.

SPOTTER ACTIVATION IS NOT ANTICIPATED SUNDAY THROUGH FRIDAY.

BUTTLER

In the hours before

Local storm report, May 23, 6:26 PM CDT, 6 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
0626 PM CDT FRI MAY 23 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0615 PM    KILGORE                   NE   1.50 IN HAIL
05/23/03   CHERRY                         WALNUT SIZED HAIL

JC
Local storm report, May 23, 8:22 PM CDT, 4 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
0822 PM CDT FRI MAY 23 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0655 PM    15 SSW VALENTINE          NE   1.00 IN HAIL
05/23/03   CHERRY

JC
Local storm report, May 23, 11:15 PM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1115 PM CDT FRI MAY 23 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

910 PM     4 NW BROWNLEE            NE      .75 IN HAIL
05/23/03   CHERRY

930 PM     BROWNLEE                 NE      .75 IN HAIL
05/23/03   CHERRY

CLB

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 7:02 PM CDTTornado WarningLBFCherry28 min
May 23, 7:33 PM CDTTornado WarningLBFCherry27 min
May 23, 8:07 PM CDTSevere Thunderstorm WarningLBFCherry53 min
May 23, 8:57 PM CDTSevere Thunderstorm WarningLBFBlaine63 min
May 23, 9:03 PM CDTSevere Thunderstorm WarningLBFCherry57 min
May 23, 9:52 PM CDTSevere Thunderstorm WarningLBFThomas38 min
May 23, 11:07 PM CDTSevere Thunderstorm WarningLBFCuster53 min
May 23, 11:10 PM CDTSevere Thunderstorm WarningLBFChase, Perkins65 min
May 24, 12:03 AM CDTSevere Thunderstorm WarningLBFCuster57 min
May 24, 1:17 AM CDTSevere Thunderstorm WarningLBFFrontier58 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.